Home » Epilepsy Blog » Food + Epilepsy » Epilepsy and Vitamins: I could use your help

Epilepsy and Vitamins: I could use your help

IMG_3957For a while now my doctors have wanted me to take vitamins. I know I should follow doctors orders. But I have tried every brand on the market and each one causes some horrible side effect or interaction with my meds.

Bone Disease

I understand why I need to take the vitamins. According to this journal article by Alison Pack, MD, “A growing body of literature indicates an association between antiepileptic drugs (AEDs) and bone disease, including histologic, radiographic, and biochemical evidence.” I know I am more at risk for bone disease but just I cannot go through life burping and tooting all day. The anticonvulsant side effects are bad enough!

This is a problem and I could use your advice. I really do need to find a solution. I have been on AEDs for about 30 years. Those drugs include some of the worst offenders known to cause bone disease according to Dr. Pack’s article.

Vitamin Feedback

I’d love to know how you are dealing with the vitamin issue. Have you had any side effects? Are you even taking vitamins? Leave your comments below.

 

Follow Jessica K. Smith:

Founder

Founder and CEO Jessica brings a unique perspective to this leading epilepsy blog as she was diagnosed with epilepsy as a teen. She also brings 20+ years experience in marketing.

5 Responses

  1. Monica
    |

    Dear Jessica, because we know all the side effects that AEDs have, I give my 6 yo son Nano VM vitamins, and he doesn’t complain for stomach discomfort. These are hypoallergenic and low carb supplement (my son is on the ketogenic diet) Do not know if they have vitamins for adults.

  2. Pantano2
    |

    I’m a 43 year old male with osteoporosis thanks to 30 years of AEDs Carbamazepine and Keppra. I fractured my L1 vertebra last year in a tonic clinic seizure and finally got diagnosed with osteoporosis. Now I take Fosamax once a week and Citracal calcium every day . I can’t believe how much these AED’s degraded my bones over the years !!! I never knew I could fracture my back from a seizure while simply sleeping in my bed. I didn’t fall; I just overextended my frail, AED-degraded, back during the seizure. AEDs are a “catch 22” in many ways. The AEDs do lessen the number of seizures I have each year, but they also cause the osteoporosis.

  3. Whitney
    |

    The vitamin struggle! Surprisingly, the only vitamins that actually work for me are the Target brand. When I tried any name brand manufactures, I was left feeling worse than I felt with the meds side effects. I do take vitamin C and D and a biotin. All have actually helped with my side effects from the AEDs. Good luck in your search Jess!

  4. Leila
    |

    I wonder why they interact with your meds. Are you just taking them to support the deficiencies your AEDs cause or will they help your seizures? I have found that taking certain vitamins helps control my episodes. I also take a supplement to offset the effect of meds on my bones, but I get an Rx for it so I know it’s reliable.

  5. MayBeth Musnon
    |

    I take 400mcg folic acid incase of prgnancy because of Depakote, I take 5000iud D3 for depression, B12 2000 mcg for energy becauae of meds and epilepsy, daily vitamin and an anti depressant and my Depakote